A total of seven people have died after taking a batch of heroin that was laced with an elephant tranquiliser.
The alleged heroin that was taken is believed to have contained carfentanyl, used in elephant tranquilisers, and fentanyl – a powerful opioid similar to morphine, but between 50 and 100 times stronger.
Carfentanyl is even more powerful, hence its ability to subdue an animal the size of an elephant.
It has led to a warning from police to heroin users in Burnley and Yorkshire to be wary of the batch. The most recent death occurred on Wednesday (3 May) and two other fatalities being reported within a day of each other in April.
Assistant Chief Constable Tim Forber said an investigation is still ongoing to uncover the source of the contamination, but called for more information on an alleged supply in Barnsley.
"Officers in South Yorkshire are working closely with investigative teams across the Yorkshire and Humber region to piece together the information we have gathered as part of our enquiries into this series of incidents.
"We continue to work with our partners in public health to raise awareness of the risks to drug users and I would urge anyone who has concerns, or has taken a substance and feels unwell, to please seek medical advice immediately."
"I would encourage anyone with information about those who may be involved in illegal drugs supply in Barnsley or anywhere in our county, to please call police on 101 or anonymously make contact with Crimestoppers on 0800 555 111."
Heroin-related deaths have been rising at an alarming rate in the UK. The drug allegedly claimed the lives of 1,201 people – double the number in the three years beforehand.